Alert archive / Kansas / Fire Weather Watches in 2021
Fire Weather Watch 15, NWS Dodge City, KS
NWS Dodge City, KS issued this fire weather watch at Dec 13, 2021, 4:26 AM CST for 27 counties in Kansas. It took effect at Dec 15, 2021, 8:00 AM CST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 13, 2021, 4:26 AM CST (10:26 UTC)
- In effect from
- Dec 15, 2021, 8:00 AM CST
- Expired
- Dec 14, 2021, 3:48 AM CST
- In force
- Issued by
- NWS Dodge City, KS
All 27 counties
Barber County, KS, Clark County, KS, Comanche County, KS, Edwards County, KS, Ellis County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Hodgeman County, KS, Kearny County, KS, Kiowa County, KS, Lane County, KS, Meade County, KS, Morton County, KS, Ness County, KS, Pawnee County, KS, Pratt County, KS, Rush County, KS, Scott County, KS, Seward County, KS, Stafford County, KS, Stanton County, KS, Stevens County, KS, Trego County, KS
The radar
The Dodge City radar (KDDC), 22 km from the middle of the area, began a volume at 10:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 10.4 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3948 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 427 m²/s²
- 0-3 km storm-relative helicity
- 449 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
639 WWUS83 KDDC 131026 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 426 AM CST Mon Dec 13 2021 ...Extremely Critical Fire Weather Conditions Wednesday... KSZ030-031-043>046-061>066-074>081-084>090-132200- /O.NEW.KDDC.FW.A.0015.211215T1400Z-211216T0100Z/ Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 426 AM CST Mon Dec 13 2021 /326 AM MST Mon Dec 13 2021/ ...FIRE WEATHER WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 030...031...043...044...045...046...061...062... 063...064...065...066...074...075...076...077...078...079...080... 081...084...085...086...087...088...089 AND 090... The National Weather Service in Dodge City has issued a Fire Weather Watch For wind and low relative humidity, which is in effect from Wednesday morning through Wednesday evening. * Affected Area...In Kansas...Fire Weather Zone 030 Trego...Fire Weather Zone 031 Ellis...Fire Weather Zone 043 Scott...Fire Weather Zone 044 Lane...Fire Weather Zone 045 Ness...Fire Weather Zone 046 Rush...Fire Weather Zone 061 Hamilton...Fire Weather Zone 062 Kearny...Fire Weather Zone 063 Finney...Fire Weather Zone 064 Hodgeman...Fire Weather Zone 065 Pawnee... Fire Weather Zone 066 Stafford...Fire Weather Zone 074 Stanton...Fire Weather Zone 075 Grant...Fire Weather Zone 076 Haskell...Fire Weather Zone 077 Gray...Fire Weather Zone 078 Ford...Fire Weather Zone 079 Edwards...Fire Weather Zone 080 Kiowa...Fire Weather Zone 081 Pratt...Fire Weather Zone 084 Morton...Fire Weather Zone 085 Stevens...Fire Weather Zone 086 Seward...Fire Weather Zone 087 Meade...Fire Weather Zone 088 Clark...Fire Weather Zone 089 Comanche and Fire Weather Zone 090 Barber. * Winds...Southwest 35 to 45 mph with gusts up to 65 mph. * Relative Humidity...As low as 10 to 15 percent. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Given the magnitude of forecast winds and low relative humidity, spot fires can develop, making fire fighting efforts extremely challenging. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ For more information from NOAA/National weather service visit... http://weather.gov/ddc
2 follow-up statements
277 WWUS83 KDDC 132105 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 305 PM CST Mon Dec 13 2021 ...Extremely Critical Fire Weather Conditions Wednesday... KSZ030-031-043>046-061>066-074>081-084>090-141030- /O.CON.KDDC.FW.A.0015.211215T1400Z-211216T0100Z/ Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 305 PM CST Mon Dec 13 2021 /205 PM MST Mon Dec 13 2021/ ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 030...031...043...044...045...046...061... 062...063...064...065...066...074...075...076...077...078...079... 080...081...084...085...086...087...088...089 AND 090... * Affected Area...In Kansas...Fire Weather Zone 030 Trego...Fire Weather Zone 031 Ellis...Fire Weather Zone 043 Scott...Fire Weather Zone 044 Lane...Fire Weather Zone 045 Ness...Fire Weather Zone 046 Rush...Fire Weather Zone 061 Hamilton...Fire Weather Zone 062 Kearny...Fire Weather Zone 063 Finney...Fire Weather Zone 064 Hodgeman...Fire Weather Zone 065 Pawnee... Fire Weather Zone 066 Stafford...Fire Weather Zone 074 Stanton...Fire Weather Zone 075 Grant...Fire Weather Zone 076 Haskell...Fire Weather Zone 077 Gray...Fire Weather Zone 078 Ford...Fire Weather Zone 079 Edwards...Fire Weather Zone 080 Kiowa...Fire Weather Zone 081 Pratt...Fire Weather Zone 084 Morton...Fire Weather Zone 085 Stevens...Fire Weather Zone 086 Seward...Fire Weather Zone 087 Meade...Fire Weather Zone 088 Clark...Fire Weather Zone 089 Comanche and Fire Weather Zone 090 Barber. * Winds...Southwest 40 to 45 mph with gusts up to 65 mph. * Relative Humidity...As low as 14 percent. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. Given the magnitude of forecast winds and low relative humidity, spot fires can develop, making fire fighting efforts extremely challenging. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ For more information from NOAA/National weather service visit... http://weather.gov/ddc
625 WWUS83 KDDC 140948 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 348 AM CST Tue Dec 14 2021 ...Extremely Critical Fire Weather Conditions Wednesday... KSZ074-075-084-085-141800- /O.UPG.KDDC.FW.A.0015.211215T1400Z-211216T0100Z/ /O.NEW.KDDC.FW.W.0033.211215T1400Z-211216T0100Z/ /O.NEW.KDDC.FW.W.0032.211214T1700Z-211215T0000Z/ Stanton-Grant-Morton-Stevens- 348 AM CST Tue Dec 14 2021 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 074...075...084 AND 085... ...RED FLAG WARNING IN EFFECT FROM 8 AM TO 7 PM CST WEDNESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 074...075... 084 AND 085... The National Weather Service in Dodge City has issued a Red Flag Warning For wind and low relative humidity, which is in effect from 11 AM this morning to 6 PM CST this evening. A Red Flag Warning has also been issued from 8 AM to 7 PM CST Wednesday. The Fire Weather Watch is no longer in effect. * Affected Area...In Kansas...Fire Weather Zone 074 Stanton... Fire Weather Zone 075 Grant...Fire Weather Zone 084 Morton and Fire Weather Zone 085 Stevens. * Winds...Southwest 35 to 45 mph with gusts up to 70 mph. * Relative Humidity...As low as 11 percent. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ KSZ030-031-043>046-061>066-076>081-086>090-141800- /O.UPG.KDDC.FW.A.0015.211215T1400Z-211216T0100Z/ /O.NEW.KDDC.FW.W.0033.211215T1400Z-211216T0100Z/ Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Haskell-Gray-Ford-Edwards-Kiowa-Pratt-Seward- Meade-Clark-Comanche-Barber- 348 AM CST Tue Dec 14 2021 /248 AM MST Tue Dec 14 2021/ ...RED FLAG WARNING IN EFFECT FROM 8 AM CST /7 AM MST/ TO 7 PM CST /6 PM MST/ WEDNESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 030...031...043...044...045...046...061... 062...063...064...065...066...076...077...078...079...080...081... 086...087...088...089 AND 090... The National Weather Service in Dodge City has issued a Red Flag Warning For wind and low relative humidity, which is in effect from 8 AM CST /7 AM MST/ to 7 PM CST /6 PM MST/ Wednesday. The Fire Weather Watch is no longer in effect. * Affected Area...In Kansas...Fire Weather Zone 030 Trego...Fire Weather Zone 031 Ellis...Fire Weather Zone 043 Scott...Fire Weather Zone 044 Lane...Fire Weather Zone 045 Ness...Fire Weather Zone 046 Rush...Fire Weather Zone 061 Hamilton...Fire Weather Zone 062 Kearny...Fire Weather Zone 063 Finney...Fire Weather Zone 064 Hodgeman...Fire Weather Zone 065 Pawnee... Fire Weather Zone 066 Stafford...Fire Weather Zone 076 Haskell...Fire Weather Zone 077 Gray...Fire Weather Zone 078 Ford...Fire Weather Zone 079 Edwards...Fire Weather Zone 080 Kiowa...Fire Weather Zone 081 Pratt...Fire Weather Zone 086 Seward...Fire Weather Zone 087 Meade...Fire Weather Zone 088 Clark...Fire Weather Zone 089 Comanche and Fire Weather Zone 090 Barber. * Winds...Southwest 35 to 45 mph with gusts up to 70 mph. * Relative Humidity...As low as 12 percent. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National weather service visit... http://weather.gov/ddc
What forecasters said that day
The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this fire weather watch went out at Dec 13, 4:11 AM CST, 15 minutes earlier.
Area forecast discussion, Dec 13, 4:11 AM CST, 15 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 411 AM CST Mon Dec 13 2021 ...Updated Short Term and Long Term Sections... .SHORT TERM...(Today and tonight) Issued at 404 AM CST Mon Dec 13 2021 Quiet weather is forecast both today and Tuesday ahead of what will be a major storm come Wednesday (which will be discussed in the Long Term section). A somewhat broad and rather low amplitude ridge axis in the middle troposphere will advance east today as increased southwest flow aloft enters the Rockies. Winds will be light today with a weak MSLP gradient continuing across western Kansas. Boundary layer mixing will be shallow today, which will likely stunt what would otherwise be a decent warm-up given the 850mb temperatures. It seems likely that much of the forecast area will not escape the 50s, and if so, not by much. On Tuesday, as the California storm continues to dig southeast toward the Desert Southwest, the mid tropospheric flow pattern will increase and become more southwesterly. As a result, the leeside trough will begin to deepen. That said, the surface winds will still not be all that strong, as the tightest MSLP gradient, at least through midday/early afternoon, will remain south and east of the southwest Kansas region. Much warmer 850mb temperatures will support afternoon highs some 10 degrees warmer than Monday (with the exception being the I-70 corridor where mixing will likely be fairly limited). .LONG TERM...(Tuesday through Sunday) Issued at 404 AM CST Mon Dec 13 2021 The major California storm will reach the northern portions of the Desert Southwest region by daybreak Wednesday. This storm will eject rapidly northeast during the day Wednesday in a highly energetic fashion as the trough axis itself shifts from a neutral tilt to negative tilt. The lower tropospheric response, as a result, will be massive to go along with the kinematics throughout the lower to mid troposphere. The compact mid tropospheric potential vorticity (PV) anomaly will move rapidly northeast from the Four Corners at 12Z to east-central Colorado at 18Z to east-central Nebraska at 00Z. South and east of the PV anomaly, which will include much of Kansas, winds throughout the lower half of the troposphere will be quite significant. The timing of the greatest lower-mid tropospheric winds will be coinciding with diurnally-favored late morning through late afternoon time frame when we typically see strongest winds due to mixing from insolation. Each of the global models show deep mixing developing mid-late morning near the Colorado line which will advance rapidly northeastward through the early afternoon. All three major global spectral models ECMWF, GFS, and GDPS show 60kt or greater winds as low as 0.5km AGL in the 15Z to 20Z time frame from southwest to northeast. This is highly anomalous and quite rare (extremely rare, if not historic, for the middle of the cold season south/southeast of the PV track). For a couple of hours, centered around midday (18Z), mixing may reach as high as 700mb within the dry intrusion airstream of the ejecting mid latitude cyclone, where winds will likely be around 70kts. This would translate to 60 to 70 knot gust potential during the height of the wind storm. This is highly concerning as damage potential greatly increases anytime gusts reach or exceed 60 knots (roughly 70 mph). If there is a portion of our forecast area that appears most vulnerable to this severe of a wind, it would be our northwest counties, including Highway 50 from Syracuse to Garden City northeastward through Scott City up to Wakeeney and Hays. This corridor will be in the favored southeastern gradient of the mid level PV anomaly where a small scale tropospheric fold could occur, enhancing the gust potential. Tropospheric folds of stratospheric air into the middle troposphere enhance the mixing and subsequent wind gust potential over a very small area and are highly vulnerable to the most severe of wind gusts at the surface. An isolated 80-mph wind gust cannot be ruled out within or very close to a tropospheric fold. It is impossible to predict where this very small scale enhancement of wind may occur, but regardless, outside of any trop fold, wind gusts will be severe enough with a large area seeing rather frequent wind gusts of 60 to 70 mph where deep mixing is realized, which should be much of the DDC forecast area particularly along and west of Highway 283 by 18Z. This region will also likely see a fairly significant amount of blowing dust, given how dry the conditions are out there. Farther east, the mixing depth will likely be shallower with an increased directional shear in the 0-1km AGL layer, likely preventing frequent 60 mph gusts. After 21Z, the strongest of the lower/mid tropospheric jet core winds will advance northeast into Nebraska and northern Kansas, which is when we start to see winds finally decreasing. By sunset, conditions will be much-improved. Not surprisingly, a 5th period High Wind Watch will be issued covering not only DDC forecast area but a large portion of the Central Plains. The remainder of the Long Term period looks much quieter, although a fairly strong cold front will likely push through sometime late Friday or Friday Night. It still does not appear likely that we will see any appreciable precipitation any time soon. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1120 PM CST Sun Dec 12 2021 A light and variable wind is expected to prevail through much of this TAF period owing to a continued weak pressure gradient across the western half of Kansas. This pattern is expected to continue through the day Monday. Widespread VFR flight category will continue as well as the airmass will remain extremely dry. && .PRELIMINARY POINT TEMPS/POPS... DDC 60 31 69 51 / 0 0 0 0 GCK 59 28 69 50 / 0 0 0 0 EHA 64 36 74 49 / 0 0 0 0 LBL 63 31 75 49 / 0 0 0 0 HYS 57 29 62 47 / 0 0 0 0 P28 64 37 70 53 / 0 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Wednesday morning through Wednesday evening for KSZ030-031-043>046-061>066-074>081-084>090. High Wind Watch from Wednesday morning through Wednesday evening for KSZ030-031-043>046-061>066-074>081-084>090. && SHORT TERM...Umscheid LONG TERM...Umscheid AVIATION...Umscheid
Hazardous weather outlook, Dec 12, 5:05 AM CST, 23 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 505 AM CST Sun Dec 12 2021 KSZ030-031-043>046-061>066-074>081-084>090-131115- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 505 AM CST Sun Dec 12 2021 /405 AM MST Sun Dec 12 2021/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Elevated fire weather conditions are expected to develop this afternoon as relative humidity falls to 10 and 20 percent this afternoon. A south wind is expected to remain light enough to prevent critical fire weather conditions to develop. Day 1 Hazards ------------- * Fire weather: Elevated risk .DAYS TWO THROUGH SEVEN...Monday through Saturday. Days 2-7 Discussion ------------------- The greatest concern during this time frame will be Wednesday, as a very intense storm system will move out of the Rockies. High winds are forecast with gusts in excess of 60 mph possible Wednesday afternoon. The combination of high winds and very dry conditions will likely lead to dangerous, extreme fire weather conditions Wednesday. Days 2-7 Hazards ---------------- * Monday - Fire weather: Elevated risk * Tuesday - Fire weather: Significant risk * Wednesday - Non thunderstorm wind: Significant risk - Fire weather: Extreme risk * Thursday - Fire weather: Significant risk * Friday - Fire weather: Elevated risk * Saturday No hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage https://weather.gov/erh/ghwo?wfo=ddc
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 13, 4:19 AM CST | High Wind Watch | DDC | Barber, Clark, Comanche, Edwards, Ellis, Finney and 21 more | 23 hr |
Nearby
Fire Weather Watches in Kansas, 2021Every fire weather watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.